ISSN 1941-5923

Logo



Manifestation of Churg-Strauss syndrome during osteoporosis
treatment with hormone replacement therapy after steroid
withdrawal

Anikó Somogyi, Györgyi Müzes, Jeannette Molnár, Zsolt Tulassay

CaseRepClinPractRev 2002; 3(1):15-17

ID: 474877

Published:


Background: Allergic granulomatosis, otherwise called Churg-Strauss syndrome (CSS) is a rare type of allergic angitis and granulomatosis, which manifests in patients with bronchial asthma. The disease belongs to the group
of eosinophil pneumonias so there is a maekedly high eosinophil granulocyte count in the peripheral blood (20–40%). Systemic involvement is frequent and its prognosis is usually either satisfying or bad.
Case Report: We report a case of a female patient with bronchial asthma, whose Churg-Strauss syndrome was manifested after the elimination of systemic corticosteroid therapy and introduction of estrogens (hormone replacement therapy - HRT) due to her progressing osteoporosis. The diagnosis of the disease was confirmed when her newly developed symptoms satisfied the criteria for classification of CSS by the American College of Rheumatology, as well as the Chapel Hill Consensus Conference definition for CSS.
Conclusions: This observation may bear great relevance since this combination of therapy could have triggered the onset of the life-threatening Churg-Strauss syndrome in our asthmatic patients. Previous data suggest that
the withdrawal of steroid therapy triggers CSS. We should take into account the same risks when administering HRT to asthmatic patients with steroid-induced osteoporosis.

Keywords: Churg-Strauss syndrome, Hormone Replacement Therapy



Back